Saturday December 3rd 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

What are Percocet withdrawal symptoms?

Considering  withdrawal from Percocet?

While withdrawal from Percocet (oxycodone and acetaminophen) can be a trying and painful experience, it is rarely life threatening. In fact, Percocet withdrawal syndrome is an important phase to pass through so that your body can heal and return to normal after a period of physical dependence on Percocet. Here, we discuss which Percocet withdrawal symptoms to expect during detox, as well as how long Percocet withdrawal lasts. Then if you still have questions about Percocet withdrawal, we invite you to ask them at the bottom.

Why do Percocet withdrawal symptoms occur?

Percocet is similar to other oxycodone-based medications, in that, Percocet has a high potential for dependency and tolerance. When you use Percocet daily for more than a few weeks at a time, you can develop a physical dependence to Percocet. That is, your brain begins to need the medication in order for the body to function properly. Therefore, when you stop taking Percocet, your brain needs time to adjust. It is during this period of re-wiring the chemical balance in your brain that you experience withdrawal symptoms. So, Percocet withdrawal happens because once you no longer use Percocet your central nervous systems returns to the way it behaved before it was dependent on Percocet…and your body eventually catches up.

What are symptoms of Percocet withdrawal?

Percocet is an opioid (man-made opiate) and you can expect to feel flu like symptoms during the withdrawal process. Other symptoms you can anticipate include the following:

  • anxiety
  • back aches
  • chills
  • drug seeking behavior
  • insomnia
  • joint pain
  • perspiration
  • restlessness
  • rhinorrhea (runny nose)

Because Percocet can cause psychological dependency and addictions, drug craving is another common symptoms people face when they decide to detox from Percocet. IF you experience drug craving, be sure to report this to your supervising medical professional. Additionally, acetaminophen mixed into Percocet may heighten the severity of withdrawal symptoms and contributes to other possible symptoms such as: increased sweating, vomiting, tiredness, and loss of appetite.

Percocet withdrawal symptoms: How long?

Each person will react differently to withdrawal from Percocet. The severity and length of time you undergo Percocet withdrawal depends largely on the duration of time you have been taking the medication and at what doses. Overall, the more Percocet you use for longer periods of time will parallel how long it will take to withdraw from Percocet.

For the most part you will feel the onset of withdrawal symptoms 6-8 hours after your last dose of Percocet. Withdrawal symptoms generally even out 6-10 days later. Many detox clinicians recommend that you taper your dose of Percocet as you go, as tapering can lessen the intensity of withdrawal symptoms. While a tapered Percocet withdrawal lengthens the overall detoxification period, symptoms should be less severe.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

Percocet withdrawal symptoms treatment

There are several viable treatment options which can help support withdrawal symptoms. Because of the high dependency rate triggered by oxycodone, prescribing doctors actually anticipate Percocet withdrawal after continual use. Therefore, some guidelines or protocol have been established to help facilitate Percocet detox.

The three main ways of treating Percocet withdrawal symptoms are:

1. Tapering

2. Doctor prescribed medications

3. Detox clinic supervision

1. Tapering to reduce Percocet withdrawal symptoms

Tapering gives the brain time to rebound from the presence of oxycodone slowly. An effective method of Percocet withdrawal symptoms treatment, tapering Percocet dosage prevents sudden cold turkey withdrawal and its accompanying symptoms. Tapering helps to compensate for onset of several symptoms. Only a medical doctor can evaluate your individual case and help you to slowly reduce your intake of Percocet over the course of several weeks. This way, only minute amounts of Percocet are in the body when you stop taking it completely.

2. Medications to address Percocet withdrawal symptoms

There are several over the counter medication that can help ease Percocet withdrawal symptoms. Anti-diarrhea medications, sleep aids, and NSAID (non steroid anti inflammatory drugs) pain medications can all be used during Percocet withdrawal. However, it is important to be careful of how any drugs might interact in the body. Sometimes doctors might prescribe medications such as buprenorphine, clonidine and/or naltrexone during Percocet withdrawal.

3. Detox clinics for Percocet withdrawal symptoms

If you think you may be addicted to Percocet, doctors recommend you seek a certified medical clinic to help the detox process. Support helps to increase the likelihood of continued success of living free of opioid addiction. Percocet detox clinics also take into consideration the psycho-social aspects of withdrawal which can be beneficial to mental health.

Percocet withdrawal symptoms questions

Don’t see what you’re looking for? Still have another question about Percocet withdrawal symptoms? Please ask your Percocet questions below. We are happy to respond to you personally, and will try to answer your questions ASAP. And if we don’t know the answer, we will refer you to someone who does.

Reference Sources: Daily Med: Percocet Tablet
FDA: Questions and Answers about Oral Prescription Acetaminophen
Drug Enforcement Administration: Oxycodone
Pub Med Health: Acetaminophen

Photo credit: josef.stuefer

Leave a Reply

6 Responses to “What are Percocet withdrawal symptoms?
Tina
2:00 am October 18th, 2013

I’ve been taking perc 30’s for 2yrs now everyday 2-3 a day and now I’m quitting and wanna know how long am I suppose to feel like this… Hurt and in pain

4:28 pm October 22nd, 2013

Hello Tina. Withdrawal symptoms usually resolve within 7-10 days. How long are you into the withdrawal?

Dan
3:23 am March 26th, 2015

Hi I’ve been taking 5mg of Percocet a day for the last 2 1/2 months. I’m on day 4 of cold turkey on the Percocet. I’m experiencing anxiety, depression, everything seems of no interest. Also diahrreah and insomnia. Any time frame of how long this will last? Any advice is appreciated. Just ready to feel normal again.

8:19 am March 26th, 2015

Hi Dan. Percocet withdrawal may take from 7-10 days to resolve during the acute detox period. However, some symptoms related to mood or sleep can linger for weeks or months later. These are called PAWS, protracted withdrawal symptoms. If you notice that things are not better in a week, or so, seek help from a doctor. Short term use of prescription anti-depressants may be helpful.

Teresa
5:07 pm April 16th, 2015

Hello. My situation is unusual. I started tapering from 13.5 to 12.5mg over a two week period, aiming for total withdrawal at 1/2 a tablet every week until none. I had no withdrawal symptoms at all until the end of the second week and then body AND mind started to show symptoms in a big way. The most alarming was the extreme disorientation and sense of unreality. It would start within an hour of taking my dose and last for up to four hours. Evening dose was not so bad. Doctor said I should go every 2-3 weeks instead every one, but said it is ok to wait longer as I will travel soon for daughter’s graduation. My concern now is that after a week of the symptoms ending, they are returning. This is very discouraging and scary. I am on some psychiatric medications and am wondering if this might have an impact. What is my brain telling me by having symptoms return? I am also taking medical marijuana for pain. That is why I can go off percocet. It also helps me with the shakes and generally feeling safer. I read on-line that MMJ is often used for opiate withdrawal. I am definitely not addicted to the percocet, as I cannot wait to be finished with it, but my body is certainly dependent. Any insights that you can share will be greatly appreciated. Thank you

1:23 pm May 8th, 2015

Hi Teresa. How have you been? As your doctor suggested, you can do a more slower taper and drop doses every few weeks. About the withdrawal symptoms, medications tend to cause the same symptoms that they are intended to treat. You will have to withstand the effects of detox, maybe take some other medications that will help you treat or ease withdrawal symptoms as they occur.

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED